Colorado, 2011Winter Weather in Colorado, February 3 to 5, 2011
February 3 to 5, 2011 · NWS GJT · 7 events in 7 counties and zones
A moist northwest flow behind a departing Four Corners upper trough brought accumulating snowfall to the northern and central mountains of western Colorado.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist northwest flow behind a departing Four Corners upper trough brought accumulating snowfall to the northern and central mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 3, 2:51 AM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Feb 3, 2:51 AM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 AM MST THU FEB 3 2011
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
FRIGID AIR REMAINS TRAPPED IN THE REGIONAL VALLEYS EVEN AS AIR
ALOFT BEGINS TO MODIFY. FOG HAS FORMED AGAIN IN THE YAMPA VALLEY THIS
MORNING...BUT WILL BURN OFF BEFORE NOON. WINDS ARE GENERALLY LIGHT
AND TERRAIN DOMINATED THIS MORNING.
THE COLD CORE UPPER LOW THAT BROUGHT US THE ARCTIC AIR WILL
CONTINUE TO SAG SOUTH INTO WEST TEXAS TODAY WHILE THE WEST COAST
RIDGE HAS AMPLIFIED INLAND. PACIFIC DISTURBANCES RIDING THROUGH THE
RIDGE ARE SHEERING. THE FIRST WILL SPREAD CLOUDS ACROSS THE FORECAST
AREA TODAY AND MAY PRODUCE SOME FLURRIES ALONG THE NORTHERN
CONTINENTAL DIVIDE AND PARK/GORE RANGE.
WARM ADVECTION ALOFT CONTINUES THURSDAY NIGHT AND FRIDAY. INCREASING
CLOUDS FAVORING THE NORTH WILL HELP TO MODIFY THE MORNING LOW
TEMPERATURES...BUT STILL WENT WELL BELOW GUIDANCE THROUGH FRIDAY
NIGHT. IN MILDER TEMPERATURES THURSDAY NIGHT...NORTHERN VALLEY FOG
FORMATION WILL LIKELY BE DISRUPTED. CHANCES FOR SNOWFALL INCREASE
FRIDAY AFTERNOON AND OVERNIGHT AS A MORE DYNAMICAL DISTURBANCE
PASSES.
.LONG TERM...SATURDAY THROUGH THURSDAY...
WEST COAST RIDGE AND CENTRAL PLAINS TROUGH WILL SANDWICH WESTERN
COLORADO UNDER A RETURN OF MOIST NORTHWEST FLOW BEGINNING
SATURDAY AND PERSISTING THROUGH EARLY NEXT WEEK. THIS WILL SET THE
STAGE FOR A SERIES OF FAST MOVING SHORTWAVES TO PASS THROUGH THE
REGION. TIMING OF INDIVIDUAL WAVES WILL REMAIN A CHALLENGE...
ALTHOUGH FAVORABLE OROGRAPHICS WILL BE ENOUGH TO GENERATE A PROLONGED
PERIOD OF SNOWFALL FOR OUR NORTHERN MOUNTAINS THROUGH THE WEEKEND. AT
THIS TIME...SIGNIFICANT SNOWFALL LOOKS POSSIBLE FOR THE PARK AND GORE
RANGES AND THE FLAT TOPS SURROUNDING STEAMBOAT SPRINGS. IN
ADDITION...NOSE OF 100+ KT JET WILL BE SETTLING OVER THE AREA...
PROVIDING SOME DYNAMIC FORCING AWAY FROM INDIVIDUAL WAVES RIDING
THROUGH. SATURDAY AND SATURDAY NIGHT WILL BE FAIRLY ACTIVE OVER OUR
MOUNTAINS AS A SHOT OF COLDER AIR ALOFT ARRIVES WITH A PASSING
WAVE...INCREASING INSTABILITY AND ENHANCING SNOWFALL. BRIEF BREAK
EARLY SUNDAY...FOLLOWED BY ANOTHER STRONGER WAVE SUNDAY NIGHT AND
MONDAY. HIGHLIGHTS ARE LOOKING POSSIBLE SHOULD THIS PATTERN HOLD...
WHICH IS LOOKING MORE REASONABLE AS THE MODELS CONVERGE ON A SIMILAR
SOLUTION. THE POSITIVE ABOUT THIS ENERGETIC NORTHWEST FLOW WILL BE
MIXING THE BITTERLY COLD AIRMASS OUT OF THE VALLEYS...WITH MOST
LOCATIONS RETURNING TO MORE SEASONAL READINGS BY SUNDAY. HOWEVER...
ANOTHER PUSH OF ARCTIC AIR ARRIVES EARLY NEXT WEEK AND WITH CLEARING
CONDITIONS EXPECTED EARLY TUESDAY...CONDITIONS WILL BE FAVORABLE
FOR ANOTHER MORNING OF VERY COLD TEMPERATURES...ALTHOUGH MODIFIED
FROM THOSE EXPERIENCED OVER THE PAST FEW DAYS.
&&
.AVIATION...
AREAS OF FOG ARE POSSIBLE THROUGH 18Z FOR KHDN AND KVEL ALONG WITH
PATCHY RIVER FOG IN THE VICINITY OF KEGE AND KASE. OTHERWISE HIGH
PRESSURE WILL BRING VFR CONDITIONS TODAY AND TONIGHT. INVADING
CLOUDS TODAY WILL PRODUCE MVFR CIGS AT KHDN KEGE AND POSSIBLY
KASE AFT 21Z.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM....JDC
AVIATION.....JOE
Hazardous weather outlook, Feb 3, 4:22 AM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 AM MST THU FEB 3 2011
COZ001>014-017>023-UTZ022>025-027>029-041115-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
422 AM MST THU FEB 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
SERIES OF DISTURBANCES WILL START MOVING OVER NORTHERN AND CENTRAL
MOUNTAINS FRIDAY AFTERNOON AND CONTINUE OFF AND ON THROUGH MONDAY
NIGHT. SNOW ACCUMULATIONS FROM THIS SERIES OF STORMS WILL BE
HEAVIEST IN THE ELKHEADS...PARK...FLATTOPS AND GORE MOUNTAIN RANGES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
Winter Weather, Elkhead and Park Mountains
- When
- February 3, 8:00 AM MST to February 4, 10:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches was measured across the area as wind gusts up to 30 mph produced localized blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 3, 11:00 AM MST to February 5, 12:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 13 inches were reported across the area along with occasional wind gusts of up to 40 mph that resulted in areas of blowing and drifting snow.
Winter Weather, Flattop Mountains
- When
- February 3, 11:00 AM MST to February 4, 6:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall measurements of 6 to 12 inches were recorded across the area as winds gusted up to 30 mph at times.
Winter Weather, Grand and Battlement Mesas
- When
- February 3, 1:00 PM MST to February 4, 7:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts in the 5 to 10 inch range were reported with wind gust up to 35 mph that produced areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 3, 1:00 PM MST to February 4, 7:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches fell over the area along with wind gusts up to 40 mph that produced areas of blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- February 3, 2:00 PM MST to February 4, 7:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area with some blowing and drifting due to wind gusts up to 50 mph.
Winter Weather, Upper Gunnison River Valley
- When
- February 3, 8:00 PM MST to February 4, 10:00 AM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 6 inches fell across the area with occasional wind gusts up to 30 mph that created localized blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Mississippi, February 3 to 4, 20114 deaths · 9 injured · $15 million · 37 events
- Winter Storm in Texas, February 3 to 4, 20112 deaths · 3 injured · 24 events
- Ice Storm and Winter Storm in Texas, February 3 to 4, 20112 deaths · 23 events
- Ice Storm in Texas, February 3 to 4, 20111 death · 2 injured · $1.1 million · 15 events
- Heavy Snow and Winter Weather in Texas, February 3 to 4, 201113 injured · $402,000 · 18 events
- Winter Weather in Texas, February 3 to 4, 20111 death · $31,000 · 6 events
- Winter Storm and Winter Weather in Arkansas, February 3 to 4, 20111 death · 1 injured · 9 events
- Ice Storm in Louisiana, February 3 to 4, 20111 death · 14 events
- Winter Weather in Minnesota, February 3, 20111 death · 1 injured · $4,000 · 1 event
- High Surf in California, February 3, 20111 death · 1 event
- Cold in Illinois, February 3 to 4, 20111 death · 1 event
- Ice Storm and Winter Weather in Louisiana, February 3 to 4, 2011$1.8 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323350, 323353, 323357, 323351, 323355, 323358, 323361.